Looking Out for Side Effects in Immunotherapy Combination Treatment

December 5, 2019

Immunotherapy in combination with chemotherapy is becoming a popular treatment for patients with lung cancer, but patients need to understand the side effects.

Immunotherapy in combination with chemotherapy brings on more side effects during treatment, however, serious side effects in combination treatment remain similar to side effects in chemotherapy alone, according to Nagashree Seetharamu, MD, MBBS.

At the CURE® Patient-Focused Sessions at the New York Lung Cancers Symposium® Seetharamu, associate professor in Clinical Medicine at Hofstra and Northwell Health, presented on the benefits and challenges for immunotherapy and chemotherapy combination treatment for patients with lung cancer. Seethearamu also sat with CURE to discuss the side effect realities of this combination treatment and why patients must remain vigilant as they undergo the combination therapy.

TRANSCRIPTION

You have immunotherapy with its own set of side effects. They're not overlapping, meaning that they don't cause the same type of side effects, for the most part, the immunotherapy causes side effects by an overactive immune system. When the immune cells that we are trying to activate or trying to get stronger to attack the cancer cells, may sometimes attack one's own body, that's where the side effects come.

When you do the two together, the side effects are numerically more, but the serious side effects are not that very different in the two groups, patients receiving chemotherapy alone versus patients receiving chemotherapy plus immunotherapy.

The one message I give to patients on immunotherapy, whether by itself or in combination with chemotherapy, is to make a note of anything that is not normal for them from the time they start the treatment. If there is anything new that happens, I don't want them to be guessing whether is it a side effect? Or is it something that I ate yesterday? I would not want them to guess, I want them to give the information to me and let me do the guessing because these side effects with immunotherapy are reversible if it's tackled in a timely fashion.


x